x

WQAD.com

YOUR HEALTH: Treating the cancer treatments

Specialists are dealing with the side effects of new cancer treatments.

WASHINGTON, DC – At 78, George Handy still does the landscaping at his suburban home.

Yard work and 25 years in the Army meant he was outdoors in the sun, for hours on end.

"I'm fair-skinned. I grew up in a time when nobody really worried about skin damage."

Overall, cancer deaths in the United States have gone down for the past two decades, thanks in part to immunotherapy and specialized therapies.

But in July of 2018, unusual changes to his scalp took a life-threatening turn.

"It started as skin cancer and ended up as neck cancer."

George had surgery, six chemo treatments, and six full weeks of radiation.

The treatments knocked cancer into remission, but then this: two horrible rashes.

One diagnosed as radiation dermatitis.

"Looks like acne, but it is utterly miserable," explained Dr. Adam Friedman, Director of Supportive Oncodermatology Professor and Interim Chair of Dermatology at GW Cancer Center.

Dr. Friedman is one of a handful of U.S. experts practicing supportive oncodermatology: dermatologists who treat the skin related side effects of cancer treatments, like targeted therapies.

"Very often doctors will stop or lower treatment courses because of these skin side effects so if I can prevent that and get a patient through their course to treat and possibly cure their cancer that is of utmost importance," said Dr. Friedman.

Doctors see several side effects from cancer treatments.  Some of the more common ondes include infections, severely dry and itchy skin, brittle or lost nails and changes to hair. 

In George's case, Dr. Friedman prescribed a medication and topical cream for the rash.

It's letting him spend more quality time with his wife Marilyn and the people he loves most.

In addition to the George Washington Hospital Cancer Center, Dr. Friedman says there are about ten other major medical centers offering supportive oncodermatology.

Chicago's Northwestern University is one of them.

If this story has impacted your life or prompted you or someone you know to seek or change treatments, please let us know by contacting Jim Mertens at jim.mertens@wqad.com or Marjorie Bekaert Thomas at mthomas@ivanhoe.com.